Last reviewed 05/2021
- the potential for iatrogenic weight gain is more common than is generally appreciated
- Drug-induced obesity may result from therapeutic use of:
- have potent weight-promoting actions, particularly at higher doses
- the characteristic alteration of body composition is accompanied by insulin resistance
- many psychotropic drugs are associated with weight gain - has more recently been highlighted as a concern with atypical antipsychotics such as olanzapine and clozapine
- risks of excessive weight gain and the development of the metabolic syndrome call for careful monitoring
- nucleoside reverse transcriptase inhibitors, e.g stavudine and zidovudine promote central adiposity, as well as subcutaneous lipoatrophy
- agonists for peroxisome proliferator-activated receptor-gamma e.g.
- reduce insulin resistance and can improve a range of cardiovascular risk factors in people with type 2 diabetes
- weight gain averaging 3-4 kg is common during the first few months of thiazolidinedione therapy, tending to stabilise thereafter (1)
- agonists for peroxisome proliferator-activated receptor-gamma e.g. pioglitazone
- British Heart Foundation (November 2004). Factfile - the causes of obesity.